Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2018, 8:23 PM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 8:23 PM CDT (01:23 UTC)
- Expired
- May 3, 2018, 9:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grundy County, IA, Hardin County, IA, Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WUUS53 KDMX 040123
SVRDMX
IAC075-083-127-171-040215-
/O.NEW.KDMX.SV.W.0039.180504T0123Z-180504T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
823 PM CDT THU MAY 3 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Hardin County in central Iowa...
Northeastern Marshall County in central Iowa...
Northwestern Tama County in central Iowa...
Grundy County in central Iowa...
* Until 915 PM CDT.
* At 823 PM CDT, a severe thunderstorm was located 11 miles west of
Conrad, or 12 miles northwest of Marshalltown, moving northeast at
30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grundy Center, Reinbeck, Conrad, Albion, Union, Liscomb, Holland,
Beaman, Lincoln, Whitten and Morrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4206 9307 4223 9320 4249 9275 4232 9253
4230 9253
TIME...MOT...LOC 0123Z 230DEG 26KT 4217 9308
HAIL...<.75IN
WIND...60MPH
$$
Podrazik2 follow-up statements
134
WWUS53 KDMX 040145
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
845 PM CDT THU MAY 3 2018
IAC083-127-040154-
/O.CAN.KDMX.SV.W.0039.000000T0000Z-180504T0215Z/
Hardin IA-Marshall IA-
845 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDIN AND
NORTHEASTERN MARSHALL COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4220 9277 4221 9277 4221 9300 4232 9300
4249 9275 4232 9253 4230 9254
TIME...MOT...LOC 0144Z 222DEG 29KT 4229 9292
$$
IAC075-171-040215-
/O.CON.KDMX.SV.W.0039.000000T0000Z-180504T0215Z/
Tama IA-Grundy IA-
845 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN TAMA AND SOUTHEASTERN GRUNDY COUNTIES...
At 844 PM CDT, a severe thunderstorm was located near Conrad, or 9
miles southwest of Grundy Center, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grundy Center, Reinbeck, Conrad, Holland, Beaman, Lincoln and
Morrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4220 9277 4221 9277 4221 9300 4232 9300
4249 9275 4232 9253 4230 9254
TIME...MOT...LOC 0144Z 222DEG 29KT 4229 9292
HAIL...<.75IN
WIND...60MPH
$$
Podrazik248
WWUS53 KDMX 040212
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
912 PM CDT THU MAY 3 2018
IAC075-171-040222-
/O.EXP.KDMX.SV.W.0039.000000T0000Z-180504T0215Z/
Tama IA-Grundy IA-
912 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TAMA AND
SOUTHEASTERN GRUNDY COUNTIES WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 4220 9277 4221 9277 4221 9300 4232 9300
4249 9275 4232 9253 4230 9254
TIME...MOT...LOC 0212Z 270DEG 26KT 4242 9272
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:54 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 3, 6:54 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 654 PM CDT Thu May 3 2018 .SHORT TERM.../Tonight through Friday/ Issued at 325 PM CDT Thu May 3 2018 The primary concern remains severe weather and heavy rain into the evening hours. Elevated convection appears to be expanding across northeast NE ahead of the approaching upper level low. There is a pronounced elongated PV trough from NM into NE with one short wave of note over far southwest NE and another driving this convection over northeast NE. This deep, phased thermodynamic and kinematic forcing will phase into a convective deformation zone producing fairly widespread moderate to heavy rains over northern Iowa, which is farther north than previously anticipated. The heavy rain parameters are not extreme, but the extended period of precip with low static stabilities will result in widespread 1-2 inch rains with a Flood Watch posted for expected rises along the Cedar River at Cedar Falls. No Flash Flood Watch at the moment due to rates not getting too crazy, but Flash Flood Guidance there is fairly low due to recent rains and snow melt. Farther south, severe weather will be the primary concern. 19Z surface analysis notes the surface low near Manhattan KS with objective analysis noting decent pressure falls into IA and warm front just south of Des Moines. Discrete convection has recently developed just ahead of the triple point and is expected to move into southwest IA over the next several hours. Most convection allowing models /CAMs/ are similar with this progression bringing a broken line of discrete convection across southern Iowa during the early evening hours. There will certainly be a window for severe potential with extreme deep shear values resulting in large hail and wind potential, and mid level lapse rates and DCAPE/delta theta-e values all increase respectively. The tornado window is not great or long lasting, but forecast soundings and RAP plan views suggest better low level kinematics ahead of the triple point in terms of ESRH and 0-1km shear and well as lower LCLs due to lingering fog and stratus. Thus the tornado threat in the current Severe Thunderstorm Watch is likely better in our northern portions and other parts of southern Iowa. CAMs suggest the broken line will exit our forecast area by +/- 03z but the deformation zone precip may linger through midnight. Tomorrow will provide a welcome relief to our recent active weather with plenty of sunshine and seasonal temperatures as strong subsidence and drying follow this system. .LONG TERM.../Friday night through Thursday/ Issued at 325 PM CDT Thu May 3 2018 The main concern over the extended period was focused temperatures and low chances of storms Saturday into Saturday night. Leaned toward a blend of the GFS/ECMWF throughout the extended period as models remain in good agreement. Northwest flow aloft becomes the dominant weather feature over the weekend into early next week before a strong 500mb shortwave pushes across the region by Tuesday into Wednesday. There is a weak cold front to push across the state Saturday night and will spawn some convection late in the afternoon over northern Iowa and then further south during the evening hours. Low potential for any widespread severe threat as the better instability is further south and the better forcing (albeit weak) remains in the north late Saturday afternoon with the front. Certainly cannot rule out an isolated hail threat, but any widespread coverage of severe storms is unlikely. With the front slightly slower to move across the by Saturday evening, nudged up maximum temperatures a little on Saturday. Cooler temperatures back into the state by Sunday as a surface high pressure builds into the region through Monday. Dry and mild temperatures likely through the middle of the week. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 653 PM CDT Thu May 3 2018 Main concern is convection with strong winds and lower cigs/vsby. Looks like the main area will be east of KDSM by 05-06z and KOTM by 06-08z. Back edge and lobe of rainfall may affect KFOD through 06z-08z as well as KMCW/KALO through 09-10z. Rain and -TSRA/+TSRA at times through 05z with -SHRA/-TSRA remainder of convection. Conditions quiet down aft 12-14z most areas with NW flow and VFR conditions for the remainder of the period. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Podrazik AVIATION...REV
Hazardous weather outlook, May 3, 1:15 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 115 PM CDT Thu May 3 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 115 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a Slight Risk of severe weather this afternoon and tonight over central and southern Iowa. Large hail, damaging wind, and an isolated tornado or two are possible. Excessive rainfall is likely through tonight, and may lead to localized areas of flash flooding. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the area late Saturday into Sunday and Tuesday into Wednesday; however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from this afternoon and tonight. KLP
In the hours before
Local storm report, May 3, 7:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TORNADO 4 SW PRAIRIE CITY 41.55N 93.29W
05/03/2018 JASPER IA TRAINED SPOTTER
OBSERVED BETWEEN PRAIRIE CITY AND RUNNELS.
SPOTTER THOUGHT IT SHOULD MOVE SOUTH OF
PRAIRIE CITY.
&&
BSSLocal storm report, May 3, 7:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TORNADO 5 S PRAIRIE CITY 41.52N 93.23W
05/03/2018 JASPER IA TRAINED SPOTTER
SPOTTER RELAYED CONFIRMATION OF TORNADO
STILL ON THE GROUND, SUSPECTED MOVING SE.
&&Local storm report, May 3, 7:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM FUNNEL CLOUD 3 ESE PRAIRIE CITY 41.59N 93.17W
05/03/2018 JASPER IA EMERGENCY MNGR
&&
BSSLocal storm report, May 3, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 4 NE SWAN 41.50N 93.24W
05/03/2018 MARION IA TRAINED SPOTTER
TREES DOWN IN THE AREA.
&&Local storm report, May 3, 8:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST COLLINS 41.91N 93.31W
05/03/2018 E60 MPH STORY IA TRAINED SPOTTER
SPOTTER REPORTED AT LEAST 60 MPH WIND GUSTS
AND HEAVY RAINFALL. DITCHES ARE FULL.
&&
FABLocal storm report, May 3, 8:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TORNADO 2 ENE LAKE RED ROCK 41.42N 93.06W
05/03/2018 MARION IA AMATEUR RADIO
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:25 PM CDT | Tornado Warning | DMX | Jasper, Marion, Polk, Warren | 35 min |
| May 3, 7:36 PM CDT | Tornado Warning | DMX | Marion, Warren | 24 min |
| May 3, 7:45 PM CDT | Tornado Warning | DMX | Jasper, Marion | 30 min |
| May 3, 7:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 55 min |
| May 3, 7:54 PM CDT | Tornado Warning | DMX | Marion | 36 min |
| May 3, 8:28 PM CDT | Tornado Warning | DMX | Marshall, Tama | 22 min |
| May 3, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 3, 9:11 PM CDT | Special Weather Statement | DMX | Black Hawk | 64 min |
| May 3, 9:26 PM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| May 3, 9:30 PM CDT | River Flood Watch | DMX | Black Hawk | 5 days |
| May 3, 9:30 PM CDT | River Flood Watch | DMX | Wright | 37 hr |
| May 3, 9:30 PM CDT | River Flood Watch | DMX | Polk | 13 hr |
| May 3, 9:30 PM CDT | River Flood Warning | DMX | Webster | 6 days |
| May 4, 12:33 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 27 min |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 70 hr |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk | 72 hr |
| May 4, 10:29 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 66 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.